Depression Home > Wellbutrin and Weight Gain

Although weight gain is a potential side effect of Wellbutrin, the medicine is more likely to cause weight loss. If you are taking Wellbutrin and weight gain does become a problem, be sure to talk with your healthcare provider. He or she will do a physical exam to look for other causes of weight gain. Your healthcare provider may also recommend lifestyle changes or possibly trying another antidepressant.

Does Wellbutrin Cause Weight Gain?

A number of side effects are possible with Wellbutrin® (bupropion hydrochloride), and weight gain does appear to be one of them. This data comes from clinical trials that extensively studied this medication and documented its side effects.
 

Side Effects and Clinical Trials

Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always carefully documented.
 
As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
 
As many as 13.6 percent of people taking Wellbutrin gained weight. However, an increase in weight also was reported in 22.7 percent of those not taking the medication. People taking Wellbutrin are less likely to gain weight. In fact, the drug is more likely to cause weight loss (see Wellbutrin and Weight Loss).
 

Dealing With Weight Gain on Wellbutrin

If you are taking Wellbutrin and weight gain occurs, talk with your healthcare provider. He or she will do a physical exam to look for other causes, such as certain types of medical conditions. If the problem remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol.
 
If the weight gain continues, your healthcare provider may recommend other lifestyle changes or possibly switching to another antidepressant medication.
 
(Click BMI Calculator to see if your weight is within a healthy range.)
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.